Alert archive / Kentucky / Wind Advisories in 2020

Wind Advisory 7, NWS Louisville, KY

November 25, 202018 counties in Kentucky

NWS Louisville, KY issued this wind advisory at Nov 25, 2020, 3:53 AM CST for 18 counties in Kentucky. It took effect at Nov 25, 2020, 4:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 25, 2020, 3:53 AM CST (09:53 UTC)
In effect from
Nov 25, 2020, 4:00 AM CST
Expired
Nov 25, 2020, 4:00 PM CST
In force
12 hr
Issued by
NWS Louisville, KY

Counties Adair County, KY, Allen County, KY, Barren County, KY, Butler County, KY, Casey County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Green County, KY, Hart County, KY, Lincoln County, KY, Logan County, KY, Metcalfe County, KY, Monroe County, KY, Russell County, KY, Simpson County, KY, Taylor County, KY, Warren County, KY

The radar

The Louisville radar (KLVX), 105 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WWUS73 KLMK 250953
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
453 AM EST Wed Nov 25 2020

...Wind Advisory Today...

.An area of low pressure will move out of Missouri and into
northern Indiana, dragging a cold front into our region by this
evening. Ahead of this front, gusty winds between 30 and 40 mph
are expected along with a few gusts over 40 mph at times.

KYZ061>067-070>078-081-082-252200-
/O.NEW.KLMK.WI.Y.0007.201125T1000Z-201125T2200Z/
Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Morgantown, Brownsville, Horse Cave, 
Greensburg, Campbellsville, Liberty, Stanford, Russellville, 
Bowling Green, Franklin, Providence, Scottsville, Glasgow, 
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, 
and Albany
453 AM EST Wed Nov 25 2020 /353 AM CST Wed Nov 25 2020/

...WIND ADVISORY IN EFFECT UNTIL 5 PM EST /4 PM CST/ THIS
AFTERNOON...

The National Weather Service in Louisville has issued a Wind
Advisory, which is in effect until 5 PM EST /4 PM CST/ this
afternoon. 

* TIMING...Through late afternoon and early evening.

* WINDS...Gusty south winds between 30 and 40 mph. Some gusts over
  40 mph expected.

* IMPACTS...Gusty winds could blow around unsecured outdoor
  objects. Tree limbs could be blown down and a few power outages
  may result. Travel on W to E oriented roadways could be
  problematic for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of over 40 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

BJS
1 follow-up statement
639 
WWUS73 KLMK 252203
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
503 PM EST Wed Nov 25 2020

KYZ061>067-070>078-081-082-252315-
/O.EXP.KLMK.WI.Y.0007.000000T0000Z-201125T2200Z/
Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Morgantown, Brownsville, Horse Cave, 
Greensburg, Campbellsville, Liberty, Stanford, Russellville, 
Bowling Green, Franklin, Providence, Scottsville, Glasgow, 
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, 
and Albany
503 PM EST Wed Nov 25 2020 /403 PM CST Wed Nov 25 2020/

...WIND ADVISORY HAS EXPIRED...

Gusty strong winds will still be possible with scattered showers
and isolated thunderstorms this evening, but widespread strong
non-convective winds are no longer expected.

$$

13

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this wind advisory went out at Nov 25, 2:07 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Nov 25, 2:07 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
307 AM EST Wed Nov 25 2020

.Short Term...(Today and tonight)
Issued at 300 AM EST Wed Nov 25 2020

...Breezy & Rainy Conditions This Morning Through Early Afternoon...
...A Threat Of Severe Storms Late Afternoon Through Evening...

A vigorous shortwave trough and its associated surface low will exit
the SE Kansas region early this morning, and steadily push ENE
toward northern Ohio by late tonight. This will drag a cold front
toward our region today, with the boundary expected to quickly pass
through around sunset through Midnight or so. Ahead of these
features, gusty S/SSE winds have already begun to develop between
the approaching surface low and high pressure centered off the mid
Atlantic Coast. In addition, a strong low level jet between 50-60
knots is overspreading the area this morning beneath impressive mid
and upper level jet impusles. The resulting deep SW flow between the
shortwave and SE CONUS ridging will bring strong moisture transport
with the aid of the enhanced LLJ, and strong forcing ahead of the
aforementioned shortwave. The end result is a shield of widespread
rainfall that has already worked into our NW CWA. This rain shield,
with some embedded thunder possible later this morning, will
continue to overspread our area through the morning. Will continue
with categorical pops everywhere, but southern IN and northern KY
can expect 100% chances, while the Lake Cumberland region is more in
the 80-90% range for today. Sticking with that gradient, areas along
and north of the Ohio River should expect around 1 to 1.25" of rain,
while areas down across southern and central KY should be closer to
.25"-.5" of rain through the event.

...Elevated Morning Convection & Gusty Wind Threat...

Any showers and storms this morning will be elevated over top a
strong 925-850mb inversion. Therefore, don't expect any severe
weather concerns through the morning hours. What will be of concern
is just how gusty the gradient winds will get, and whether or not
any of that higher momentum air just off the surface can punch
through the inversion with the aid of stronger showers/storms? There
are some data that suggest winds greater than 40 mph could be
realized by later this morning, but also quite a bit of data
suggesting gusts will stay in the 25-35 mph range. So, it does make
for a tricky and low confidence wind gust potential forecast. At
this time, feel that we will stick with the Special Weather
Statement highlighting mainly 30 to 40 MPH due to the strength of
the low level inversion, and the fact that mixing heights aren't
forecast to really get above a few hundred feet. After all, the
inversion, heavy cloud cover, and rain are a lot to overcome through
the morning hours when the strongest LLJ core is over us. Will
monitor this time period and be ready to pull the trigger should
advisory criteria gusts start to be observed.

...Afternoon Strong/Severe Storm Potential & Gusty Wind Threat...

This afternoon's wind gust potential actually seems a bit better due
to the fact that a relative lull in precipitation, and the chance to
mix a little deeper ahead of the front. There should still be some
40-45 knot winds associated with the lingering LLJ at 925mb at this
time, so may have to consider a Wind Advisory for this time. The
limiting factor hurting confidence here will remain whether we will
still be able to mix at all by that time, and just how deep?

The other concern for today will be severe weather potential later
this afternoon and evening associated with any storms that are able
to develop along the pre-frontal trough and front itself. Models
have trended a bit stronger with the narrow surface theta E axis
ahead of the front as low to mid 60s temps are now expected to
combine with mid to upper 50s dew points. This could yield just
enough surface based or near surface based instability to make some
isolated severe wind gusts possible with any stronger and more
organized updrafts/convection. This would most likely be along and
west of I-65.

During this time, low level shear profiles will still feature
slightly backed (~ South) surface winds beneath a veered (Southwest)
and rapidly strenthening with height low to mid level wind field.
The end result is a looping hodograph and 0-1 km SRH values likely
still in the 300 M2/S2 range. While the 0-3 km shear vector should
mostly stay parallel to any convective segments, the potential will
exist for a few localized bowing segments capable of damaging winds
and/or a mesovortice induced spin up tornado if convection does
indeed get organized. Overall, still a pretty big question whether
that will happen as mid level lapse rates between 700-500mb are
quite poor during this stretch. Will have to monitor how the
afternoon and early evening progress. The SPC Marginal Risk seems
warranted, and if the near surface based storms do get organized a
higher category outlook may be needed (see SPC discussion).

The front and precipitation pass by around Midnight EST, however
lingering clouds and perhaps a few very light showers are possible
through the overnight. Look for lows in the 40s by dawn on
Thanksgiving Day.

&&

.Long Term...(Thursday through Tuesday)
Issued at 300 AM EST Wed Nov 25 2020

In the wake of Wednesday's system, surface high pressure will build
in over the region leading to dry weather for the end of the week.
Expect cloud cover to hang around Thursday as model time heights
indicate lingering low-level moisture. May see clouds briefly break
up Friday before increasing again Friday night as a shortwave trough
and associated cold front push across the OH Valley. With a lack of
deeper moisture, expect this to be a dry frontal passage. High
temperatures Thursday and Friday are progged to be in the mid 50s to
lower 60s, then dropping into the lower 50s for Saturday behind the
front.

A decent amount of uncertainty still surrounds the end of the
weekend into early next week as models are just starting to come
into somewhat better agreement. General expectation is that a closed
low will form over the southwestern CONUS and meander eastward
across the Southern Plains over the weekend. Models then suggest the
potential phasing of a northern stream trough digging across the
Midwest with the southern stream low as it ejects northeastward out
of the lower MS Valley Sunday night/Monday morning. Still some
disagreements however on overall timing/location of phasing. Current
thinking is that precipitation chances will increase Sunday evening
ahead of the system and continue into early next week as the low
pressure system moves through. Expect much cooler temperatures on
the backside of this system, with the potential for some snow to mix
in as well.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1259 AM EST Wed Nov 25 2020

Low pressure will advance from SE Kansas (currently) to northern IN
by late Wednesday evening, dragging a cold front into our area by
the end of this forecast cycle. Ahead of this expect widespread
rain, gusty winds, a few thunderstorms, low ceilings & visibilities,
and low level wind shear.

The LLWS component has already begun across the TAF sites as a 40-50
knot low level jet overspreads the area and should persist through
mid to late morning. At the surface, expect steadily increasing SE
winds, then gusty S winds through the day. Winds will veer to SSW as
the front arrives, and gusts are expected to continue. Most gusts
should be in the 25 to 35 mph range today, but a few gusts of 40+
can't be ruled out especially in any stronger shower or storm.

The main wave of rainfall has already arrived at HNB, and will
gradually overspread the TAF sites through the morning hours.
Included a few TEMPOs for low vis/heavier showers and perhaps some
TSRA. MVFR ceilings will also be possible during this time.

By early to mid afternoon, the bulk of the main wave of
precipitation should push east of LEX, but isolated to widely
scattered showers and a few thunderstorms are still expected through
late afternoon into the evening along the cold front. A few of those
storms could still get strong with gusty winds and perhaps some
isolated wind damage.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BJS
Long Term...JML
Aviation...BJS
Hazardous weather outlook, Nov 25, 2:36 AM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
336 AM EST Wed Nov 25 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-260845-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
336 AM EST Wed Nov 25 2020 /236 AM CST Wed Nov 25 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Gusty winds between 25 and 35 mph are expected this morning ahead of
an approaching cold front. A few gusts around 40 mph may occur across
southern and central Kentucky. In addition, a few thunderstorms will
be possible along and west of I-65 before sunrise.

Gusty winds will continue into the afternoon, along with a few
thunderstorms possible. Some of these storms could become strong to
severe with a localized damaging wind threat. Stay up to date of the
latest forecasts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed to report gusty winds or wind damage today.

BJS

In the hours before

Special weather statement, Nov 24, 10:10 PM CST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Louisville KY
1110 PM EST Tue Nov 24 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-251000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison,
Jasper, English, Tell City, Corydon, New Albany, Jeffersonville,
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Shepherdsville, Louisville,
La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort,
Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg,
Nicholasville, Winchester, Hodgenville, Lebanon, Danville,
Lancaster, Richmond, Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Russellville,
Bowling Green, Franklin, Providence, Scottsville, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
1110 PM EST Tue Nov 24 2020 /1010 PM CST Tue Nov 24 2020/

...Windy and Rainy Conditions Wednesday Morning...
...A Few Stronger Storms Possible Later Wednesday Afternoon...

A low pressure system will move out of the Central Plains later
tonight. Winds will pick up ahead of this system early Wednesday
morning. Peak gusts of 30 to 40 mph are forecast in the morning
hours, with a few locally higher gusts possible. These winds could
cause issues with high-profile vehicles on east-west oriented
roadways and may cause any loose yard objects and decorations to
move around. Rains will develop early in the morning over southern
Indiana and then overspread the rest of the region through the
morning hours.

Gusts still are possible in the afternoon, but the attention then
shifts to any developing storms over western Kentucky, close to a
cold front approaching the region. Should this line become
organized, there would be some risk for damaging wind gusts in the
late afternoon and early evening hours.

BJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 25, 5:21 PM CSTSpecial Weather StatementLMKJefferson24 min
Nov 25, 5:26 PM CSTSpecial Weather StatementLMKOldham, Trimble34 min
Nov 25, 5:51 PM CSTSpecial Weather StatementLMKHenry, Shelby24 min

Nearby

Wind Advisories in Kentucky, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.